Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 10, NWS Des Moines, IA

April 26, 2024Crawford County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 26, 2024, 6:43 PM CDT for Crawford County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2024, 6:43 PM CDT (23:43 UTC)
Expired
Apr 26, 2024, 7:30 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
1.0 in

County Crawford County, IA

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 3:47 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
707 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

564 
WFUS53 KDMX 262343
TORDMX
IAC047-270030-
/O.NEW.KDMX.TO.W.0010.240426T2343Z-240427T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
643 PM CDT Fri Apr 26 2024

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northeastern Crawford County in west central Iowa...

* Until 730 PM CDT.

* At 643 PM CDT, a confirmed large and extremely dangerous tornado
  was located 5 miles southwest of Vail, or 5 miles east of Denison,
  moving north at 30 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* The tornado will be near...
  Vail around 650 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Deloit, Kiron, and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

A large and extremely dangerous tornado is on the ground. Take
immediate tornado precautions. This is an emergency situation.

&&

LAT...LON 4221 9533 4221 9509 4197 9516 4199 9534
TIME...MOT...LOC 2343Z 191DEG 27KT 4198 9525 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

KCM
3 follow-up statements
192 
WWUS53 KDMX 262353
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
653 PM CDT Fri Apr 26 2024

IAC047-270030-
/O.CON.KDMX.TO.W.0010.000000T0000Z-240427T0030Z/
Crawford IA-
653 PM CDT Fri Apr 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN CRAWFORD COUNTY...

At 651 PM CDT, a storm with a history of producing a tornado was 
over Vail, or 8 miles east of Denison, moving north at 30 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Vail around 655 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Deloit, Kiron, and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4221 9533 4221 9509 4197 9516 4199 9534
TIME...MOT...LOC 2351Z 195DEG 19KT 4205 9520 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

KCM
819 
WWUS53 KDMX 270007
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
707 PM CDT Fri Apr 26 2024

IAC047-270030-
/O.CON.KDMX.TO.W.0010.000000T0000Z-240427T0030Z/
Crawford IA-
707 PM CDT Fri Apr 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN CRAWFORD COUNTY...

At 707 PM CDT, a new confirmed tornado was located 5 miles south of 
Vail, or 6 miles east of Denison, moving northeast at 40 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Vail around 710 PM CDT.

Other locations impacted by this tornadic thunderstorm include Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4221 9529 4221 9509 4197 9516 4199 9531
TIME...MOT...LOC 0007Z 203DEG 36KT 4199 9523 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

KCM
480 
WWUS53 KDMX 270027
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
727 PM CDT Fri Apr 26 2024

IAC047-270037-
/O.EXP.KDMX.TO.W.0010.000000T0000Z-240427T0030Z/
Crawford IA-
727 PM CDT Fri Apr 26 2024

...THE TORNADO WARNING FOR NORTHEASTERN CRAWFORD COUNTY WILL EXPIRE
AT 730 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for west central
Iowa.

LAT...LON 4221 9529 4221 9509 4197 9516 4199 9531
TIME...MOT...LOC 0027Z 270DEG 27KT 4212 9518 

$$

KCM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 26, 5:51 PM CDT, 52 minutes earlier. Its key messages:

  • * Additional strong/severe storms expected this evening, now arriving across the western forecast area, translating NW/W through evening. While all modes of severe possible, a few tornadoes (strong possible) and large hail remain primary threats. * Threat for additional severe storms Saturday, appears primarily over southern half of Iowa or so. All modes possible again, with primary threats for very large hail and a few tornadoes. Some heavy rain threat concerns linger. * Another round possible Sunday, however details uncertain with preceding rounds of convection to play some role. * Quieter start to next week, additional precipitation activity mid- late week.
Area forecast discussion, Apr 26, 5:51 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
551 PM CDT Fri Apr 26 2024

.KEY MESSAGES...

* Additional strong/severe storms expected this evening, now
  arriving across the western forecast area, translating NW/W
  through evening. While all modes of severe possible, a few
  tornadoes (strong possible) and large hail remain primary
  threats.

* Threat for additional severe storms Saturday, appears primarily
  over southern half of Iowa or so. All modes possible again, with
  primary threats for very large hail and a few tornadoes. Some
  heavy rain threat concerns linger.

* Another round possible Sunday, however details uncertain with
  preceding rounds of convection to play some role.

* Quieter start to next week, additional precipitation activity mid-
  late week.

&&

.MESOSCALE...
Issued at 528 PM CDT Fri Apr 26 2024

As of 545pm, a broken line of severe storms is approaching the
western edge of the forecast area. Several tornadoes, a few
strong, have already occurred across the NWS Omaha Forecast
area. A relatively warm and moist axis characterized by temps in
the 60s and 70s along with dewpoints in the low 60s extends nwd
along the Missouri River valley up through about Sioux City.
The environment in this area is characterized by MLCAPE values
of 1000-2000 J/kg with MLCIN generally less than -50 J/kg. The
kinematic parameter space at 22-23z remains very impressive
with 0-1km bulk shear values around 30kts and effective SRH
values from 200-400 m2/s2, most of which is confined in the
lowest 0.5-1km above the sfc. The questions that remain are how
long storms can remain discrete or semi-discrete and how long
can the storms remain in the more volatile atmosphere? The
latest guidance suggests that at least scattered severe storms
will impact the western counties for the next few hours, with
all modes of severe weather possible including tornadoes. As we
get further into the evening, after 00z, the latest guidance
suggests storms may congeal into a more linear QLCS mode.
However, even then isolated to scattered severe storms may
continue, especially across the south half of Iowa where
soundings show the boundary layer is less likely to become
capped. This could continue right into the early overnight hours
before storms eventually outrun the instability access to the
east and north.

&&

.DISCUSSION...
Issued at 230 PM CDT Fri Apr 26 2024

Morning convection progressed about as expected, if not a bit weaker
than original thoughts, moving across and out of the area by later
morning to early afternoon. In addition to already gusty background
winds, sporadic wind gusts in excess of 50kts were seen on the
backside of showers, producing wake low-like effects, as seen
in/around KOTM/KOOA/KEBS/KMCW. Additional scattered convection
across the area has been seen/experienced from late morning into the
early afternoon. All of which has been highly elevated with a strong
850-800mb warm nose in place, limiting severe hail potential. Of
note, CAMs have struggled with this convection, generally depicting
little to nothing until the later severe threat. This convection is
not expected to have adverse effects on the potential later today.

As of the time of this writing, dry line back across portions of
south-central Nebraska and north-central Kansas has begun initiating
strong surface based convection, including a confirmed tornadic
storm in Nebraska along the nose of the dry slot and triple point.
This activity is a couple of hours sooner than the HRRR has recently
advertised, but aligns with recent NAMnest and ARW core runs. Timing
for western Iowa remains largely unchanged with arrival around 23z.
By this time, some clearing and the 850-800mb warm nose will have
been eroded, allowing for surface based convection to take hold.
Parameter space remains strongly in favor of tornadic potential and
large hail, especially over western areas where SBCAPE and 0-3km
CAPE values will be at their greatest. Hodographs continue to depict
text book low level curvature yielding 0-1km SRH values approaching
300 m2/s2, efficient streamwise vorticity ingestion, and supportive
streamwise vorticity values. Improved mid-level lapse rates increase
the hail threat with SBCAPE values in excess of 2000 J/kg. Earlier
convective initiation west calls into some question what storm modes
may be by the time activity reaches the CWA, but HRRR runs continue
to suggest a few isolated supercells possible with some weak CIN
lingering, which would continue the threat for a stronger tornado or
two in addition to large hail. Should upscale growth become
prevalent/dominant, multi-cell or QLCS processes may still yield
tornadoes with proper orientation to low level shear, but
predominantly weaker and shorter lived in nature. Same for hail,
threat would remain, but likely lesser. As activity translates
eastward, nightfall will attempt to stabilize low levels, but strong
background winds to limit that, keeping surface based potential
going into the evening as storms approach I-35. Strong dynamics as
the upper wave and surface lows will continue the previously
mentioned tornado and hail threats as well. SPC Day 1 Enhanced area
remains well placed from this perspective.

A period of quieter conditions will settle in after 06z tonight or
so as the first upper wave and surface low exit northeastward. In
its wake will be a frontal boundary draped across the state from SW
to NE, which will determine the threat area for strong/severe storms
by the afternoon and evening Saturday. Day 2 SPC expansion of the
Enhanced area into the CWA appears more than warranted with
expectation of a "juicy" air mass building in which may yield SBCAPE
values in excess of 3000 J/kg along/south of the surface front.
While threats Saturday will be similar to today, tornadoes and hail,
the lead threat may be more in line with hail given the increased
CAPE and potential ECAPE enhancement. As noted by previous
discussion, wind fields are less substantial in the lowest levels,
but deeper wind profiles remain more than capable of organized
convection and some tornadic potential. Initial isolated storms mid-
afternoon to evening will be of greatest concern, before anticipated
upscale growth slowly lessens severe threats and potentially
translates to possible hydro concerns with storm motions roughly
parallel to the surface boundary and continued moisture transport
lifting northward. Overall, CAMs have eased back a bit off the 3"+
of rain potential, with the boundary potentially not remaining
stationary, but will be something to continue to keep a casual eye
on into the evening/overnight Saturday.

Sunday still brings yet another potential round of strong to severe
storms, but this remains with a few uncertainties given the above
rounds of convection needing to play out. This will be tied to the
upper level wave and surface low moving out into the Plains.
Synoptic guidance is pretty well aligned, at this point in time,
moving the surface low across Iowa in/around peak heating. Aside
from that, anticipated cloud cover throughout Sunday will limit
destabilization. Regardless, another opportunity for a few strong to
severe storms.

Beginning of next week continues to look on the quieter/dry side,
before additional shortwave activity returns unsettled weather mid-
late week. Throughout this forecast period, high temperatures will
oscillate between the 60s and 70s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1240 PM CDT Fri Apr 26 2024

Messy aviation period with potential for multiple rounds of
showers and storms through around 06z for some sites. Have
attempted to denote periods of most likely prevailing
TSRA/SHRA, with VCTS/VCSH in less certain periods. Regardless,
much of the time will be IFR with ceilings at/around 1kft or
below until some improvement moves in after 00z as it lifts NE
through the TAF sites. Period of quieter overall conditions
flight category improvements after 06z. Additional
showers/storms expected Saturday, but outside of current TAF
period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

MESOSCALE...Fowle
DISCUSSION...Curtis
AVIATION...Curtis
Hazardous weather outlook, Apr 26, 2:51 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
251 PM CDT Fri Apr 26 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-272000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
251 PM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Severe weather including a few tornadoes, large hail, and strong
wind gusts are possible late this afternoon into this evening.
Isolated heavy rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe weather including locally heavy rainfall remains in the
forecast for Saturday and Sunday over central Iowa. For more
details, see the latest DSS Packet at
https://www.weather.gov/media/dmx/DssPacket.pdf

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, Saturday, and Sunday.

Hagenhoff

In the hours before

Local storm report, Apr 26, 1:02 PM CDT, 5 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
102 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Hail             3 E Dedham              41.90N 94.76W
04/26/2024  M0.88 Inch       Carroll            IA   Trained Spotter

            Large quantity of dime to nickel sized hail.

&&

Fowle

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 12:32 PM CDTSpecial Weather StatementDMXAudubon, Carroll43 min
Apr 26, 12:48 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie23 min
Apr 26, 6:07 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor38 min
Apr 26, 6:15 PM CDTTornado WarningDMXAdams, Taylor45 min
Apr 26, 6:16 PM CDTTornado Warning Tornado observedDMXCarroll, Crawford44 min
Apr 26, 6:21 PM CDTTornado WarningDMXAdams, Taylor39 min
Apr 26, 6:54 PM CDTTornado WarningDMXAdair, Adams, Union51 min
Apr 26, 6:56 PM CDTTornado WarningDMXAdams, Ringgold, Taylor, Union49 min
Apr 26, 6:56 PM CDTTornado WarningDMXCarroll, Crawford34 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.